Beta-blockers cause paracentesis-induced circulatory dysfunction in patients with cirrhosis and refractory ascites: a cross-over study.
J Hepatol. 2011 Oct;55(4):794-9
Authors: Sersté T, Francoz C, Durand F, Rautou PE, Melot C, Valla D, Moreau R, Lebrec D
BACKGROUND & AIMS: In patients with cirrhosis and refractory ascites the role of beta-blockers in the development of paracentesis-induced circulatory dysfunction (PICD) is unknown. The aim of this study was to investigate the incidence of PICD before and after discontinuation of beta-blockers in patients with cirrhosis and refractory ascites. A self control cross-over study was performed.
METHODS: Patients with cirrhosis and refractory ascites treated with beta-blockers were selected. Heart rate, arterial pressure, and plasma renin concentrations (PRC) were collected before, immediately after and 1 week after large-volume paracentesis associated with intravenous albumin administration. Beta-blocker therapy was progressively discontinued after complete endoscopic eradication of varices. The clinical and biological evaluation was then repeated. The presence of PICD was defined as an increase in PRC of at least 50% above baseline 1 week after paracentesis.
RESULTS: Ten patients were included (nine men, mean age 59.1 ± 10.7 years old). The MELD score was 17.7 ± 4.4 and eight patients were Child-Pugh C. When patients were given beta-blockers, the heart rate did not change immediately after paracentesis while mean arterial pressure significantly decreased; PICD developed in eight patients. After beta-blockers were discontinued, the heart rate significantly increased immediately after paracentesis and mean arterial pressure significantly decreased; PICD only developed in one patient; the difference in the incidence of PICD was significant when these same patients were treated with beta-blockers.
CONCLUSIONS: The use of beta-blockers may be associated with a high risk of PICD in patients with cirrhosis and refractory ascites.
PMID: 21354230 [PubMed - indexed for MEDLINE]Link to Article at PubMed